Library Header Image
LSE Research Online LSE Library Services

The two-envelope paradox: an axiomatic approach

Dietrich, Franz and List, Christian ORCID: 0000-0003-1627-800X (2005) The two-envelope paradox: an axiomatic approach. Mind, 114 (454). pp. 239-248. ISSN 0026-4423

Download (235kB) | Preview
Identification Number: 10.1093/mind/fzi239


In this paper, we present a simple axiomatic justification for indifference before opening, avoiding any expectation reasoning, which is often considered problematic in infinite cases. Although the two-envelope paradox assumes an expectation-maximizing agent, we show that analogous paradoxes arise for agents using difierent decision principles such as maximin and maximax, and that our justification for indifierence before opening applies here too.

Item Type: Article
Official URL:
Additional Information: © 2005 Oxford University Press
Divisions: Government
Philosophy, Logic and Scientific Method
Subjects: B Philosophy. Psychology. Religion > B Philosophy (General)
Date Deposited: 25 Jun 2008 11:41
Last Modified: 17 Jun 2024 05:33

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics